Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 77, NWS Northern Indiana

June 28, 2003Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 28, 2003, 3:36 PM EDT for Berrien County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 3:36 PM EDT (19:36 UTC)
Expired
Jun 28, 2003, 4:15 PM EDT
In force
39 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 92 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WUUS53 KIWX 281936
SVRIWX
MIC021-282015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
336 PM EDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERRIEN COUNTY IN MICHIGAN

* UNTIL 415 PM EDT

* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF BARODA...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BUCHANAN
  BERRIEN SPRINGS
  EAU CLAIRE
  NILES

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4205 8655 4178 8678 4177 8625 4208 8627

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:30 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 28, 1:30 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1230 PM EST SAT JUN 28 2003

18Z TAF DISCUSSION
STRONGER STORMS WERE PASSING NORTH OF SBN AT 1720Z...WITH SCT SHRA
ASSOCIATED WITH WEAK SHORT WAVE OVER NE IL. EXPECT SCT SHOWERS WILL
MOVE EAST THIS AFTERNOON. BY THIS EVENING...SKIES SHOULD BECOME
PARTLY CLOUDY AT SBN/FWA WITH VFR CONDITIONS.

PREVIOUS FORECAST DISCUSSION
TSRA CONTINUE TO FIRE IN HIGHER LOW LEVEL THETA-E AIR AXIS ACROSS
FA. UPDATED ZONES TO REFLECT SCATTERED WORDING TODAY...EXCEPT FOR
ONLY AM IN ERN ZONES. THEN INCREASED CHANCES TO LIKELY CATAGORY NW
ZONES THIS AFTERNOON AS 8H JET MOVES INTO FA.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

PBM
Hazardous weather outlook, Jun 28, 6:25 AM EDT, 9 hours 11 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 AM EST SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR AHEAD OF A COLD FRONT. THERE IS A
CHANCE THAT A FEW STORMS LATE THIS AFTERNOON AND EVENING MAY CONTAIN
ISOLATED DAMAGING WIND GUSTS OR HAIL TO ONE INCH IN DIAMETER. THE
GREATEST POTENTIAL FOR SEVERE STORMS IS ALONG AND WEST OF A
LOGANSPORT TO WARSAW TO THREE RIVERS LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. HOWEVER...SEVERE STORMS
ARE NOT ANTICIPATED AT THIS TIME FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:47 PM EDTSevere Thunderstorm WarningIWXCass58 min
Jun 28, 4:26 PM EDTSevere Thunderstorm WarningIWXSaint Joseph64 min
Jun 28, 4:58 PM EDTSevere Thunderstorm WarningIWXBranch62 min
Jun 28, 5:34 PM EDTSevere Thunderstorm WarningIWXHillsdale56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.